I’ve been a little crabby lately. I’m not new to this experience. In fact, my high school senior class voted me ‘moodiest’. Yeah, nice of them; I know.
When I was a child, I was often scolded for crying too much, laughing too loud, and pouting too long. I felt things — excessively. I stomped, I slammed, I wailed, I jumped up and down, I yelled, and I screamed.
Most of these emotions were the response to the every day experiences of a kid — if my brothers picked on me or I didn’t get my way, I often cried to my mother, wailing about the injustices of life. If I got a good grade or a new pair of jeans, I likely beamed from ear to ear and informed everyone in my immediate vicinity. If something was funny — I laughed. Loudly. (I think my laugh will have its own blog post one day; I’m not sure I can contain it in one little sentence or paragraph.)
Anyway, early on I established myself as an emoter. As time went by, I learned that not everyone is fond of such demonstrations of feelings, so I tried to contain them. Really, I did. I tried to bridle my tongue. I tried to put the best construction on everything. I tried to look at the bright side. And guys, I have succeeded from time to time. I have; ask anyone!
But when the rubber hits the road, I am what I am. And sometimes, friends, it ain’t pretty.
In fact, over the years, as I’ve mentioned in this blog, I have engaged in therapy to work through my feelings about all the events of life. I wasn’t just sitting at home sipping tea when the idea popped into my head, “You know, I think I will go see a counselor and examine my feelings.” No, it looked more like sobbing into a pillow feeling hopeless, yelling irrationally at a family member, or locking myself in the bathroom to rearrange a cupboard when we really needed to get in the car because we were expected at a social engagement. I’ve gone to therapy because my feelings and my inability to appropriately process them mandated a change.
During a couple of those periods, my health care professionals suggested that I try taking anti-depressants. Indeed, many members of my family have struggled with depression over the generations; I am a bit pre-disposed. And, to be honest, these medications served their purpose for a period of time. The first time, I only used them for about a year, if I recall. Recently, I have been taking a low-dose of zoloft for about seven years. I like to think that this medication has dialed my emotions back a little and has allowed me to manage some very difficult periods.
Some people don’t like to talk about such things, but I think we’ve already established here that very few topics are off limits for me. I don’t think taking zoloft is any more taboo than taking amoxicillin. They are both pharmaceuticals that work with the chemistry of the body to affect change. I’ve taken plenty of amoxicillin in my day; I’ve also taken zoloft.
On my current quest toward wellness, I have fallen out of love with traditional medicine, particularly the pharmaceutical industry. (That’s a topic for another blog post.) I have found the most benefit for my personal maladies in less conventional methods –dietary choices, exercise such as yoga, pilates, and swimming, visceral physical therapy, nutritional supplements, and homeopathic remedies. I took the risk of eliminating my biologic and anti-inflammatory medications at my doctor’s suggestion and found that my symptoms, after a period of adjustment, were no worse without them. So together we decided that I would take the next step and gradually and cautiously reduce my anti-depressant dosage.
When I first eliminated my anti-inflammatory medication, I was pretty miserable. My body, used to having that drug, rebelled when it was deprived. My pain levels increased predictably. My fatigue also increased. My doctors warned me this would happen. I expected two to three months of adjustment, and that’s about what I got. Eventually my body adapted and created its own response to the pain. Now, several months later, my pain is at the level it was while on the medication.
So I don’t know why I didn’t expect a similar transition period when weaning off zoloft. Maybe because I was on a low dose to begin with. Maybe because I am taking three months to totally remove it from my system. Maybe because my life is so much different now than when I first started taking it so many years ago. I expected to gently slide through the transition with little to no difficulty. And truly, the first three weeks were pretty easy. However, I’m no doctor, but I can tell you that the levels of zoloft in my blood are lower this week than they were last week.
I’m quicker to the snap. I’m edgy. I’m surly. I’m easily irritated and slow to recover.
It’s to be expected. So why do I judge myself so harshly for this? I didn’t judge myself when my pain increased; why do I judge myself when my irritability increases. After all, both changes are a response to a chemical change — a withdrawal from medication.
I want so badly to have a good attitude about all of this. I want to be able to smile in the face of adversity. I want to be understanding when Verizon can’t figure out my technical issues after an hour each on live chat, the telephone, and direct message. I want to laugh, loudly and often. I want to smile, genuinely. But guys, I’m a little (ok, a lot) crabby at the moment. It is what it is. This too shall pass.
I consider that our present sufferings are not worth comparing
with the glory that will be revealed in us.